Ozempic, Wegovy Linked to Rare Sudden Vision Loss Risk
Semaglutide, sold under brand names such as Ozempic and Wegovy, has become one of the most widely prescribed medications for type 2 diabetes and chronic weight management. In recent months, however, clinicians and regulatory bodies have flagged a rare but serious concern: a possible association between these GLP-1 receptor agonists and sudden, painless vision loss. The condition most often discussed is non-arteritic anterior ischemic optic neuropathy (NAION), in which blood flow to the optic nerve is disrupted, leading to damage that can be permanent.
The exact mechanism linking semaglutide to NAION remains unclear. Some researchers hypothesize that rapid changes in blood sugar, blood pressure, or fluid shifts during weight loss could stress the optic nerve's blood supply. Others note that people taking these drugs often have underlying metabolic conditions—diabetes, hypertension, obesity—that independently raise the risk of vascular eye problems. What is clear is that the reported cases are uncommon relative to the millions of prescriptions written, and no causal relationship has been definitively established.
What This Means for Patients
For most people, the metabolic benefits of semaglutide may outweigh a very small potential risk, but awareness is essential. Sudden vision loss is a medical emergency regardless of cause, and it is distinct from amblyopia, or lazy eye, which develops in childhood and involves the brain favoring one eye. If you experience a sudden loss of vision, a shadow in your field of view, or painless blurring in one eye, seek urgent evaluation by an eye-care professional rather than waiting for symptoms to resolve.
Patients currently taking Ozempic or Wegovy should not stop their medication on their own, as abrupt discontinuation can have its own health consequences. Instead, discuss any vision concerns with both your prescribing physician and an ophthalmologist, who can assess your individual risk factors and help you weigh the options. This article is for educational purposes only and is not a substitute for personalized medical advice—always consult a qualified eye-care professional for guidance tailored to your situation.